Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS New Orleans, LA

February 16, 2001Washington Parish, Louisiana; Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 16, 2001, 1:39 PM CST for Washington Parish, Louisiana; Pike County, Walthall County, Mississippi. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 16, 2001, 1:39 PM CST (19:39 UTC)
Expired
Feb 16, 2001, 2:45 PM CST
In force
66 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Washington Parish, LA, Pike County, MS, Walthall County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 10:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 161939
SVRNEW
LAC037-091-105-117-MSC005-113-147-162045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
139 PM CST FRI FEB 16 2001

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CLINTON
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 245 PM CST

* AT 135 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLINTON...OR ABOUT 3 MILES SOUTHWEST OF
  CLINTON...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DARLINGTON AT 150 PM CST
   EASLEYVILLE...GILLSBERG AT 200 PM CST
   KENTWOOD AT 205 PM CST
   OSYKA AT 210 PM CST
   MOUNT HERMAN AT 220 PM CST
   TYLERTOWN AT 230 PM CST

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

LAT...LON 3090 9113 3073 9106 3103 8983 3129 8993

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 10:45 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 16, 10:45 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1045 AM CST FRI FEB 16 2001

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE FORECAST AREA THIS
AFTERNOON...

EARLY MORNING FORECAST AND REASONING REMAINS ON TRACK...BUT WILL
ISSUE UPDATED ZONES TO TWEAK TEMPERATURES AND WINDS UP A CATEGORY
TODAY AND HEADLINE TORNADO WATCH NUMBER 22. LOOKS LIKE SYSTEM IS
MOVING SLIGHTLY FASTER THAN CURRENT FORECAST INDICATES...SO WILL
TRIM BACK POPS TONIGHT.

TORNADO WATCH IS IN EFFECT UNTIL 3 PM FOR NE...CENTRAL AND SW LA AND
SW MS...INCLUDING KBTR AND KMCB. OUTSIDE OF A FEW BRIEF SHOWERS...
THE MAIN THREAT OF THUNDERSTORMS AND SEVERE WEATHER IN THE NEW
ORLEANS AREA AND MS COAST SHOULD BE IN THE 3 TO 6 PM TIME FRAME.
MORNING UPPER AIR ANALYSIS AND SATELLITE SHOW A FAVORABLE JET
STRUCTURE AND STRONG MID/UPPER LEVEL DRYING ASSOCIATED WITH THE
UPPER TROUGH OVER TX. UPDATED HAZARDOUS WEATHER OUTLOOK AT 1100 AM
WILL ADDRESS THIS...BUT DO NOT ANTICIPATE ANY BIG CHANGES FROM
EARLIER OUTLOOK.

UPDATED FIRST PERIOD NUMBERS...

MCB 075/040/055/032 +100  BTR 081/043/057/034 +100
MSY 080/049/060/040 7200  GPT 075/047/058/0~34 7300

.NEW...SCA FROM KPQL TO THE ATCHAFALAYA RIVER BASIN ALONG WITH LAKES
PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.

22

In the hours before

Special weather statement, Feb 16, 11:20 AM CST, 2 hours 19 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-170100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CST FRI FEB 16 2001

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
FORECAST AREA THIS AFTERNOON...

...SYNOPSIS...
A COLD FRONT IS EXPECTED TO MOVE ACROSS SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI THIS AFTERNOON AND EVENING. WITH AMPLE MOISTURE
AND AN UNSTABLE AIR MASS IN PLACE...A PRE-FRONTAL SQUALL LINE IS
EXPECTED TO DEVELOP IN ADVANCE OF THIS BOUNDARY. THERE IS A
POSSIBILITY THAT SOME OF THE THUNDERSTORMS ASSOCIATED WITH THIS
SQUALL LINE COULD REACH SEVERE THRESHOLDS THIS AFTERNOON.

...THUNDERSTORMS...
THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND
GUSTS TO 65 MPH ALONG WITH FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN. ISOLATED TORNADOES MAY BE POSSIBLE AS WELL PARTICULARLY ACROSS
THE INTERIOR SECTIONS OF SOUTHEAST LOUISIANA AND OVER THE SOUTHWEST
MISSISSIPPI COUNTIES. SQUALL LINE THUNDERSTORMS ARE EXPECTED TO MOVE
INTO THE GREATER BATON ROUGE AND MCCOMB AREAS DURING THE EARLY
AFTERNOON HOURS...CONTINUE MOVING EAST INTO THE NEW ORLEANS
METROPOLITAN AREA BETWEEN 3 AND 5 PM AND CROSS INTO THE MISSISSIPPI
COASTAL AREA BETWEEN 4 AND 6 PM THIS EVENING.

...MARINE HAZARDS AND WIND...
IN ADDITION TO THE THUNDERSTORM THREAT...SMALL CRAFT ADVISORY
CONDITIONS WILL EXIST IN THE COASTAL WATERS THROUGH TONIGHT. SOUTH
TO SOUTHWEST WINDS 20 KNOTS AND GUSTY WILL PREVAIL THIS AFTERNOON.
IN ADDITION...ROUGH SEAS AND GUSTS TO 35 KNOTS OR HIGHER ARE
POSSIBLE NEAR THE STRONGER THUNDERSTORMS. BREEZY CONDITIONS WILL
PREVAIL ON LAND AS WELL...SO BOATERS ON INLAND LAKES SHOULD EXERCISE
CAUTION. STRONG OFFSHORE FLOW IN EXCESS OF 20 KNOTS WILL PREVAIL OVER
THE COASTAL WATERS BEHIND THE COLD FRONT.

...ACTIONS...
STORM SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS AFTERNOON.
EMERGENCY MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR POSSIBLE
SEVERE WEATHER OPERATIONS. RELAY ANY SEVERE WEATHER OR DAMAGE REPORTS
TO THE NATIONAL WEATHER SERVICE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 1:39 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena, Tangipahoa66 min
Feb 16, 2:45 PM CSTSevere Thunderstorm WarningLIXWalthall30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.